advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Los Angeles, California, USA:

I recently traveled to Thailand from Los Angeles. A couple of days after arriving in Bangkok, I noticed by post meal numbers were higher than I had suspected. After reviewing my meals, I decided to check my Humalog pen to make sure it worked correctly. To my shock, all three pens I took with me had next to no pressure when I tested the pens after the first charge. In other words, the insulin dripped out rather than shot out as it is supposed to. Could this have something to do with the cabin pressure of the flight? Regardless, I was not receiving the amounts of insulin as a result. Is there a fix for this?

Answer:

If you left the insulin pens in your luggage, and, if they were stowed away in the luggage compartment of the plane, this may be the reason for the malfunction. The recommendation for patients traveling with insulin is to carry it on board with you. The cabin pressure would be maintained and you would be able to secure your carry on items yourself. Homeland Security agents suggest you carry the original prescription label for your insulin, as this can be immediately verified. I am not aware of a fix for this. If there is no displacement of insulin from the pen, you should get a close approximation of insulin when injected. This would be enough for you to secure another pen. Carrying duplicate pens may help to assure you have a back-up, although it sounds like you did this by brining three pens. Eli Lilly, the manufacturer of Humalog, could probably help you. There should be a customer service number on the package.

JTL

Additional comments from Brenda Hitchcock:

If you cannot find any information on the package, try Ask Lilly.

BH

DTQ-20040302193206
Original posting 3 Mar 2004
Posted to Traveling and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.